Oregon, 2011Rip Current in Oregon, July 4, 2011
July 4, 2011 · NWS PQR · 1 event in 1 county or zone
A Portland girl drowned Monday morning at Cape Lookout State Park on the Oregon coast.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Portland girl drowned Monday morning at Cape Lookout State Park on the Oregon coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jul 4, 7:42 AM PST, 18 minutes earlier.
Area forecast discussion, Jul 4, 7:42 AM PST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
839 AM PDT MON JUL 4 2011
.SYNOPSIS...A WEAK UPPER LEVEL RIDGE WILL BUILD OVER THE PACIFIC
NORTHWEST THROUGH THE FIRST HALF OF THE WEEK FOR DECREASING CLOUDS
AND WARMER TEMPERATURES. AN UPPER TROUGH IS EXPECTED TO PASS THROUGH
THE PACIFIC NORTHWEST THURSDAY AND POSSIBLY LINGER INTO FRIDAY FOR
INCREASED ONSHORE FLOW AND COOLING AND POSSIBLY SOME SPOTTY LIGHT
PRECIPITATION. DRIER WEATHER IS EXPECTED AGAIN NEXT WEEKEND. &&
.UPDATE...FOR THE MORNING UPDATE...NOT MUCH TO CHANGE IN THE GOING
FORECAST FOR INDEPENDENCE DAY AND TOMORROW...THOUGH LINED
TEMPERATURES IN THE VALLEY TODAY TO GET MOST LOCATIONS AT OR ABOVE
80. WE INCREASED SKY COVER ALONG THE COLUMBIA RIVER AND INTO THE
VALLEY A BIT FOR A SHALLOW MARINE PUSH ON WEDNESDAY MORNING. OTHER
THAN THAT...CURRENT GRIDS LOOK GOOD. KMD
.SHORT TERM...SATELLITE IMAGERY SHOWS CLEAR SKIES THIS MORNING. WITH
PATCHY FOG AND LOW CLOUDS ALONG THE COAST AND IN A FEW RIVER
VALLEYS. OTHERWISE EXPECT SUNNY SKIES AND WARM TEMPERATURES.
AFTERNOON TEMPS WILL TOP OUT AROUND 80 IN THE INTERIOR.
HOWEVER...ONSHORE FLOW WILL KEEP COASTAL AREAS MAINLY IN THE 60S
THOUGH A FEW PLACES AWAY FROM THE BEACH COULD END UP AROUND 70
DEGREES.
NOT MUCH CHANGE TUESDAY AND WEDNESDAY EXCEPT TEMPS INLAND WILL LIKELY
PUSH INTO THE MID 80S. THE COAST MAY START TO SEE A LITTLE MORE LOW
CLOUDS BY WEDNESDAY MORNING...AT LEAST IN THE NORTH.
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...THE MAIN
CHANGES ARE LOOKING TO BE THURSDAY AND POSSIBLY FRIDAY THIS WEEK. THE
MEDIUM RANGE MODELS ARE COMING INTO MORE OF AN AGREEMENT ON A BIT
STRONGER UPPER TROUGH MOVING THROUGH THURSDAY...POSSIBLY LINGERING
INTO FRIDAY. THE ECMWF MODEL IS THE STRONGEST...THE WAFFLING GFS
MODEL IS THE WEAKEST...AND THE CANADIAN MODEL IS IN BETWEEN. IN
CONCERT WITH OUR NEIGHBORING OFFICES HAVE ADDED MORE CLOUD
COVER...LOWERED TEMPS AND ADDED SOME LIGHT PRECIPITATION TO THE
FORECAST FOR THURSDAY INTO FRIDAY. AT THIS POINT NEXT WEEKEND IS
LOOKING MORE SEASONAL WITH A NIGHT AND MORNING LOW CLOUD REGIME AND
NEAR NORMAL TEMPS. TOLLESON
&&
.AVIATION...VFR CONDITIONS WILL PREVAIL TODAY. POCKETS OF SHALLOW
AND LOW CLOUDS ALONG THE COAST AND THE SOUTHERN WILLAMETTE
VALLEYS WILL CLEAR QUICKLY THIS MORNING. EXPECT SOME PATCHY FOG
TO DEVELOP ALONG THE COAST AGAIN OVERNIGHT TONIGHT...WITH ANOTHER
CLEAR AND SUNNY DAY TUESDAY.
KPDX AND APPROACHES...VFR CONDITIONS WILL PREVAIL THROUGH
TUESDAY. TH
&&
.MARINE....HIGH PRESSURE WILL REMAIN OVER THE WATERS THROUGH THE
WEEK. A THERMAL TROUGH OVER CALIFORNIA WILL EXPAND NORTHWARD THE
NEXT FEW AFTERNOONS...AND TIGHTEN THE SURFACE PRESSURE GRADIENT
ACROSS THE SOUTHERN WATERS. THIS WILL BRING PERIODS OF SMALL
CRAFT WINDS TO THE SOUTHERN WATERS...ESPECIALLY IN THE AFTERNOON
AND EVENINGS. OTHERWISE SEAS WILL BE FAIRLY BENIGN AND REMAIN
BELOW 10 FEET THROUGH THE WEEK. THE MORNING EBB CURRENT WILL BE
STRONG TUESDAY MORNING WITH 5 TO 7 FOOT SEAS IN THE COLUMBIA RIVER
BAR. TH
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
PZ...SMALL CRAFT ADVISORY FOR WINDS FROM 2 PM THIS AFTERNOON TO 3 AM
PDT TUESDAY FOR COASTAL WATERS FROM CASCADE HEAD OR TO FLORENCE
OR OUT 60 NM.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Jul 4, 3:57 AM PST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
457 AM PDT MON JUL 4 2011
ORZ001>014-WAZ019>023-039-040-051500-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
457 AM PDT MON JUL 4 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
Rip Current, Northern Oregon Coast
- When
- July 4, 8:00 AM PST to 12:00 PM PST
- Where
- Northern Oregon Coast forecast zone
- Reported by
- Broadcast Media
A nine-year-old girl from Southeast Portland was at Cape Lookout State Park on the North Oregon coast with a large family gathering. She and three other children were playing on a floatation toy in the surf about 30 feet from the shore. A wave swept the toy out from underneath them. As the children were returning to shore, a second wave hit them, taking the girl under the water. She was found several minutes later and taken to the hospital where she was pronounced dead.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Louisiana, July 4, 20112 deaths · $65,000 · 56 kt wind · 5 events
- Tornadoes and Hail in North Dakota, July 4, 2011$490,000 · EF2 · 16 events
- Wildfire in Texas, July 4 to 15, 20111 death · $32,000 · 2 events
- Flash Flood and Hail in Arizona, July 4, 2011$1.1 million · 1 in hail · 7 events
- Hail and Damaging Winds in Georgia, July 4, 2011$826,000 · 1.25 in hail · 11 events
- Flash Flood and Hail in Virginia, July 4, 2011$161,000 · 1.75 in hail · 27 events
- Tornadoes and Hail in Minnesota, July 4, 2011$122,000 · EF0 · 31 events
- Hail and Damaging Winds in Arkansas, July 4 to 5, 2011$298,000 · 1 in hail · 12 events
- Flash Flooding and Damaging Winds in California, July 4 to 6, 2011$94,000 · 58 kt wind · 8 events
- Damaging Winds in West Virginia, July 4, 2011$73,000 · 55 kt wind · 7 events
- Flash Flood and Hail in Tennessee, July 4, 2011$50,000 · 55 kt wind · 6 events
- Damaging Winds and Lightning Strike in Texas, July 4, 2011$35,000 · 57 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334069.